Hail, Hayes
- When
- May 7, 4:27 PM CST
- Where
- Hayes County, 16 mi W of Hayes Center
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.520, -101.325
Thunderstorms developed across eastern Colorado along a frontal zone and moved northeast into western Nebraska. 75 inches in Garden County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed across eastern Colorado along a frontal zone and moved northeast into western Nebraska. The storm produced up hail up to 1.75 inches in Garden County. As the storm pushed east the wind threat increased, where winds to 80 mph produced storm damage in Lincoln County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 7, 2:26 PM CST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 326 PM CDT WED MAY 7 2014 .SYNOPSIS... ISSUED AT 324 PM CDT WED MAY 7 2014 LOW PRESSURE SYSTEM IMPACTING THE HIGH PLAINS TODAY. SFC LOW ACROSS SE NEB WITH A TRAILING STALLING BOUNDARY INTO KANSAS...WITH 80S AND 90S WITH DEW PTS IN THE 50S TO THE EAST. DEW PTS IN THE 40S AND 50S BEHIND THE FRONT...ALTHOUGH TEMPS IN THE 60S AND 70S. CONVECTION STARTING OVER THE ROCKIES AS UPPER LEVEL SUPPORT IS LIFTING NORTHEAST. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 324 PM CDT WED MAY 7 2014 UPPER LEVEL TROUGH WILL CONTINUE TO LIFT NORTHEAST TONIGHT. THIS WILL BRING ADDED SUPPORT FOR CAP TO BREAK ACROSS NE COLORADO/SW NEBRASKA. GOOD SHEAR WITH MARGINAL CAPE AND EXPECT SOME SEVERE THUNDERSTORMS THIS EVENING...WHICH CORRELATES WITH THE ALREADY ISSUED SEVERE THUNDERSTORM WATCH. VERY LARGE HAIL IS THE MAIN THREAT. THUNDERSTORMS SHOULD BECOME ELEVATED AS THEY RACE TO THE NORTHEAST...LIMITING THE SEVERE THREAT OVERNIGHT. MEANWHILE AS THE UPPER LEVEL LOW MOVES ACROSS THE PANHANDLE...VERY HEAVY RAIN IS POSSIBLE. MODELS PRODUCE 1 TO 2 PLUS INCHES ACROSS PORTIONS OF THE PANHANDLE. ANOTHER CONCERN IS A COLD FRONT PUSHING SOUTHEAST INTO THE REGION. TOWARDS MORNING THIS COLD AIR WILL APPROACH FAR NW NEB. TEMPS ARE BORDERLINE FOR A CHANGE OVER TO SNOW...WITH THE BEST CHANCE OF CHANGE OVER IN SHERIDAN COUNTY AS TEMPS FALL TO THE MID 30S. COLDEST AIR ALOFT FROM 12Z TO 15Z AND PRECIP RATE SHOULD BE HIGH. WINTER WX ADVISORY FOR SHERIDAN COUNTY WAS EXTENDED TO 18Z. THIS IS HIGHLY QUESTIONABLE AS THE GOOD LIFT DOES TAP THE DENDRITIC GROWTH LAYER...ALTHOUGH TEMPS MAY BE WARM ENOUGH FOR AT LEAST PARTIAL MELTING. BIGGEST CONCERN IS IF THE TEMP DROPS A DEGREE OR TWO...SNOWFALL RATES OF 1 TO 2 PLUS INCHES PER HOUR FOR SEVERAL HOURS COULD RESULT IN SNOW ACCUMULATIONS OF 6 PLUS INCHES. AT THIS TIME SNOW ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED ACROSS NORTHERN SHERIDAN COUNTY...BUT WILL BE MONITORED CLOSELY. COLD AIR ADVECTION ALONG WITH CLOUDS AND LINGERING SHOWERS FOR TOMORROW WILL KEEP TEMPS IN THE 40S AND 50S. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 324 PM CDT WED MAY 7 2014 THE AREAS OF UPPER LEVEL AND SURFACE LOW PRESSURE MOVE NORTHEAST ACROSS THE CWA AND INTO THE UPPER MIDWEST BY FRIDAY MORNING. KEPT SLIGHT CHANCE TO CHANCE POPS ACROSS NORTH CENTRAL NEBRASKA THROUGH 09/06Z. LOW TEMPS WERE A BIT TRICKY THURSDAY NIGHT/FRIDAY MORNING ACROSS NORTHWEST NEBRASKA DUE TO THE AMOUNT OF EXPECTED CLEARING AND SUPPRESSED DAYTIME TEMPS. SUBFREEZING TEMPS ARE FORECAST FOR MUCH OF SHERIDAN...WESTERN CHERRY...AND NORTHERN GARDEN COUNTIES. NOT PLANNING ON A FROST OR FREEZE HEADLINE SINCE NOT ALL OF THE CWA HAS REACHED THE 50 PERCENTILE OF LAST FROST/FREEZE DATE. ZONAL FLOW RETURNS FRIDAY...AND WITH SUNSHINE AND SOUTHERLY SURFACE WINDS...IT IS SHAPING UP TO BE A NICE SPRING DAY. HIGHS RANGE FROM THE MID TO UPPER 60S ACROSS THE NORTH TO LOWER 70S SOUTH. A WEAK FRONT APPEARS TO CROSS THE PANHANDLE LATE FRIDAY NIGHT...BUT DUE TO LIMITED MOISTURE...ONLY INTRODUCED A SLIGHT CHANCE GENERALLY HIGHWAY 61 WEST. BETTER MOISTURE FEEDS INTO CENTRAL NEBRASKA SATURDAY BUT THE BULK OF THE ENERGY MISSES THE CWA TO THE EAST. A STRONGER SYSTEM WILL PASS THROUGH THE CWA SUNDAY INTO MONDAY WHICH WILL BRING A WIDESPREAD CHANCE OF PRECIP TO THE AREA. DIFFERENCES IN COVERAGE AND INTENSITY REMAIN BETWEEN THE GFS AND EURO...SO KEPT BLANKET POPS AND GRADUALLY SHIFTED EAST. EXPANSIVE CLOUD COVER AND GUSTY NORTH WINDS DURING THE PERIOD WILL LIMIT HIGHS TO THE 50S SUNDAY AND MONDAY. NORTHWEST FLOW ALOFT REIGNS SUPREME THROUGH THE END OF THE FORECAST PERIOD WITH A WEAK SHORTWAVE EXPECTED TO ARRIVE WEDNESDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1249 PM CDT WED MAY 7 2014 COMPLEX STORM SYSTEM TO BRING AN ARRAY OF WEATHER TO THE AREA THIS AFTERNOON THROUGH TOMORROW MORNING. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND LIFT TO THE NORTHEAST ACROSS THE AREA. THESE STORMS COULD PRODUCE SOME LARGE HAIL AND DAMAGING WINDS. DID INCLUDE TSRA AT KLBF...HOWEVER KLBF LIKELY TO BE ON THE EAST SIDE OF THE ACTIVITY. HIGHER CONFIDENCE KVTN WILL SEE AN IMPACT FROM THUNDERSTORMS. THEN A COLD FRONT WILL PUSH ACROSS THE AREA WITH MVFR CIGS...POSSIBLY IFR CIGS...BEHIND THE FRONT. WINDS INCREASE BEHIND THE FRONT AND NORTHERN NEB...INCLUDING THE KVTN AREA...WILL SEE RAIN SHOWERS. FAR NORTHWEST NEBRASKA COULD SEE SOME SNOW LATE TONIGHT INTO TOMORROW MORNING. CONDITIONS IMPROVE TOMORROW MORNING...ESPECIALLY IN THE SOUTHWEST PART OF NEBRASKA. && .LBF WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 3 AM TO NOON MDT THURSDAY FOR NEZ004. && SYNOPSIS...MASEK SHORT TERM...MASEK LONG TERM...ROBERG/DS AVIATION...MASEK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 316 PM CDT WED MAY 7 2014 NEZ004>010-022>029-035>038-056>059-069>071-094-082030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 316 PM CDT WED MAY 7 2014 /216 PM MDT WED MAY 7 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. AN ACTIVE SEVERE WEATHER DAY IS EXPECTED THIS EVENING. THE AREA OF GREATEST CONCERN IS GENERALLY ALONG AND SOUTHWEST OF A THEDFORD TO NORTH PLATTE LINE. VERY LARGE HAIL...2 INCHES OR GREATER IN DIAMETER...IS THE THREAT. WIND DAMAGE AND AN ISOLATED TORNADO ARE ALSO POSSIBLE EARLY THIS EVENING ALONG A STATIONARY BOUNDARY ACROSS SOUTHWEST NEBRASKA. NORTH AND EAST OF THEDFORD THUNDERSTORMS REMAIN POSSIBLE TONIGHT...HOWEVER THE SEVERE THREAT IS MAINLY HAIL. LATE TONIGHT PERIODS OF HEAVY WET SNOW ARE EXPECTED ACROSS NORTHERN SHERIDAN COUNTY. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR THIS EVENT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. WET ACCUMULATING SNOW IS EXPECTED THURSDAY MORNING...MAINLY ACROSS SHERIDAN COUNTY. A WINTER WEATHER ADVISORY CONTINUES THURSDAY MORNING FOR SHERIDAN COUNTY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) MASEK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 457 PM CDT WED MAY 7 2014 NEZ069-070-072245- CHASE NE-HAYES NE- 457 PM CDT WED MAY 7 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HAYES AND NORTHEASTERN CHASE COUNTIES UNTIL 545 PM CDT/445 PM MDT/... AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WAUNETA...OR 16 MILES EAST OF IMPERIAL... MOVING NORTH AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF EXTREME EASTERN CHASE AND NORTHWESTERN HAYES COUNTIES. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. STOPPKOTTE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 457 PM CDT WED MAY 7 2014 NEZ069-072245- CHASE NE- 357 PM MDT WED MAY 7 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CHASE COUNTY UNTIL 445 PM MDT... AT 352 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF CHAMPION...OR 11 MILES SOUTHWEST OF IMPERIAL...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... IMPERIAL... CHAMPION... CHURCH GROVE CAMPGROUND... CHASE... WANAMAKER STATE WILDFIRE MANAGEMENT AREA... THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 41 AND 52. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. ROBERG
The Goodland radar (KGLD), 132 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
16 hail, 7 thunderstorm wind. Local standard time, as filed.
Winds estimated at 60 mph.
Strong winds moved large round hay bales with several large trees blown over and a center pivot system overturned. Thunderstorm winds estimated to 90 mph.
An old barn roof was reported blown off.
Wind gusts estimated at 80 mph.
Wind gusts up to 60 mph was reported.
A report of small branches being down from strong winds.
Wind gusts estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509008, 509035, 509039, 509047, 509049, 509052, 509197, 509064, 509066, 509194, 509198, 509203, 509201, 509206, 509202, 509259, 509266, 509267, 509268, 509269, 509265, 509264, 509261.